North Dakota, 2012

Hail and Damaging Winds in North Dakota, June 18, 2012

June 18, 2012 · NWS BIS · 9 events in 2 counties and zones

A short wave trough moving across northeast Montana triggered thunderstorm development into northwest North Dakota during the early evening. An isolated severe storm tracked across Williams County and into McKenzie County before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A short wave trough moving across northeast Montana triggered thunderstorm development into northwest North Dakota during the early evening. An isolated severe storm tracked across Williams County and into McKenzie County before dissipating. Several reports of large hail and severe thunderstorm wind gusts were received. There was also some heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 2:41 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 18, 2:41 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT MON JUN 18 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...

A CLUSTER OF THUNDERSTORMS IN NORTHEAST MONTANA IS EXPECTED TO
MOVE EAST INTO WESTERN NORTH DAKOTA THROUGH EARLY EVENING. THERE
IS SOME MODEST CAPE IN THE HAIL GROWTH ZONE...AND SOME ISOLATED
HAIL IS POSSIBLE...LIKELY SUB-SEVERE. LARGE-SCALE FORCING WILL BE
ON THE INCREASE OVERNIGHT AS THE UPPER TROUGH APPROACHES FROM THE
WEST AND THE ASSOCIATED SURFACE TROUGH MOVES INTO WESTERN NORTH
DAKOTA. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVER
MOST OF THE FORECAST AREA AFTER MIDNIGHT. SOME STRONG STORMS COULD
APPROACH THE SOUTHEAST COUNTIES LATE TONIGHT INTO TUESDAY
MORNING...COINCIDENT WITH THE MORE FAVORABLE
MOISTURE/SHEAR/ELEVATED INSTABILITY. SCATTERED SHOWERS AND STORMS
WILL LIKELY PERSIST THROUGH THE DAY TUESDAY...ALTHOUGH SEVERE
WEATHER WILL LIKELY STAY TO THE EAST ALONG THE MAIN SURFACE
BOUNDARY. MUCH COOLER AIR WILL PUSH INTO THE FORECAST AREA ON
TUESDAY...AND AFTERNOON HIGHS WILL STRUGGLE TO GET OUT OF THE 50S
IN THE NORTH CENTRAL COUNTIES.

.LONG TERM...TUESDAY THROUGH SUNDAY...

HIGHLIGHTS OF THE EXTENDED FORECAST ARE A GENERAL WARMING TREND
THROUGHOUT THE PERIOD AND CONVECTIVE POTENTIAL INTO NEXT WEEKEND.

FOR WEDNESDAY...WHILE SUBSIDENCE IS EXPECTED IN THE WAKE OF THE
UPPER LEVEL LOW DEPARTING INTO WESTERN ONTARIO...COLD TEMPERATURES
ALOFT SHOULD SUPPORT AT LEAST ISOLATED CONVECTION WITH AFTERNOON
HEATING. NORTHWESTERLY SURFACE FLOW ASSOCIATED WITH THE DEPARTING
SYSTEM SHOULD ALSO YIELD BELOW NORMAL HIGHS RANGING FROM THE 60S
NORTH TO THE LOWER 70S SOUTH. THEREAFTER...AN UPPER LEVEL RIDGE
PROPAGATES INTO THE CENTRAL CONUS AND BUILDS THROUGHOUT THE
WEEK...YIELDING AN INCREASING SURFACE TEMPERATURE TREND WITH
POSSIBLE ABOVE NORMAL TEMPERATURES BY NEXT WEEKEND. THE NEXT BEST
CHANCE FOR CONVECTION APPEARS TO BE FRIDAY INTO SATURDAY MORNING
WITH LEE CYCLOGENESIS ACROSS NORTHEAST WYOMING FAVORABLE FOR LOW
LEVEL JET DEVELOPMENT AND MOISTURE TRANSPORT INTO THE NORTHERN
PLAINS. DEPENDENT UPON THE POSITIONING OF THE UPPER LEVEL RIDGE AXIS
BY NEXT WEEKEND...WHICH REMAINS UNCERTAIN...A RIDGE RUNNING
CONVECTIVE SCENARIO MAY BE POSSIBLE INTO SUNDAY.

&&

.AVIATION...

AS OF 20 UTC...VFR CUMULUS FIELDS WERE OBSERVED ACROSS MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA...LIKELY ERODING PRIOR TO SUNSET AT
KBIS AND KDIK. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEAR
KISN AND KMOT LATE THIS AFTERNOON. HOWEVER...DUE TO UNCERTAINTY IN
TIMING AND COVERAGE AT THE TERMINALS...WILL CODE AS VCTS FOR NOW.
FOR LATE TONIGHT INTO TUESDAY MORNING...WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL OVERSPREAD WESTERN AND CENTRAL NORTH
DAKOTA...WITH MVFR-IFR CONDITIONS DEVELOPING BY 8-12 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RK
LONG TERM/AVIATION...AYD
Hazardous weather outlook, Jun 18, 2:50 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT MON JUN 18 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
350 PM CDT MON JUN 18 2012 /250 PM MDT MON JUN 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH OF WEST
AND CENTRAL NORTH DAKOTA OVERNIGHT. A FEW STRONGER STORMS ARE
POSSIBLE LATE TONIGHT ACROSS SOUTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL PERSIST TUESDAY OVER MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA. A FEW STRONG THUNDERSTORMS COULD PERSIST
THROUGH MID TUESDAY MORNING IN THE JAMES RIVER VALLEY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA WEDNESDAY AFTERNOON...WITH THE CHANCE OF THUNDERSTORMS
RETURNING TO THE AREA FRIDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY

In the hours before

Special weather statement, Jun 18, 5:02 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT MON JUN 18 2012

NDZ009-190000-
WILLIAMS-
602 PM CDT MON JUN 18 2012

...STRONG THUNDERSTORMS MOVING INTO WESTERN NORTH DAKOTA...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES NORTHWEST
OF WILLISTON TO 37 MILES WEST OF WILLISTON...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  THE MONTANA AND NORTH DAKOTA BORDER AROUND 615 PM CDT...
  BLACKTAIL LAKE BY 640 PM CDT...
  WILLISTON BY 700 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

TM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Williams

When
June 18, 5:46 PM CST to 5:51 PM CST
Where
Williams County, 0.46 mi W of Williston
Measured
0.88 in hail
Reported by
Public
Coordinates
48.150, -103.630

Hail, Williams

When
June 18, 5:52 PM CST to 5:57 PM CST
Where
Williams County, 1.66 mi NNE of (Isn)sloulin Fld Wil
Measured
1 in hail
Reported by
Public
Coordinates
48.200, -103.630

Thunderstorm Wind, Williams

When
June 18, 5:54 PM CST to 5:59 PM CST
Where
Williams County, 0.46 mi W of Williston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.150, -103.630

A report of severe thunderstorm winds was received.

Hail, Williams

When
June 18, 6:03 PM CST to 6:08 PM CST
Where
Williams County, 0.46 mi W of Williston
Measured
0.75 in hail
Reported by
Public
Coordinates
48.150, -103.630

Thunderstorm Wind, Williams

When
June 18, 6:03 PM CST to 6:08 PM CST
Where
Williams County, 0.46 mi E of (Isn)sloulin Fld Wil
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
48.180, -103.640

Thunderstorm Wind, Williams

When
June 18, 6:03 PM CST to 6:08 PM CST
Where
Williams County, 0.46 mi W of Williston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.150, -103.630

Over one inch of rain accompanied the thunderstorm.

Hail, Williams

When
June 18, 6:09 PM CST to 6:14 PM CST
Where
Williams County, 8.6 mi SSE of Wheelock
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
48.180, -103.200

Hail, McKenzie

When
June 18, 5:18 PM MST to 5:28 PM MST
Where
McKenzie County, 13.92 mi NW of Keene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.060, -103.180

Hail, McKenzie

When
June 18, 5:30 PM MST to 5:35 PM MST
Where
McKenzie County, Keene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.930, -102.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381061, 381062, 381064, 381065, 381066, 381068, 381069, 381057, 381058.